Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Kansas City, MO

July 5, 2019Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 5, 2019, 12:50 AM CDT for Bates County, Cass County, Henry County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 12:50 AM CDT (05:50 UTC)
Expired
Jul 5, 2019, 8:45 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WGUS53 KEAX 050550
FFWEAX
MOC013-037-083-051145-
/O.NEW.KEAX.FF.W.0045.190705T0550Z-190705T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1250 AM CDT Fri Jul 5 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southern Cass County in west central Missouri...
  Henry County in west central Missouri...
  Bates County in west central Missouri...

* Until 645 AM CDT.

* At 1249 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Harrisonville, Clinton, Butler, Windsor, Adrian, Rich Hill, Archie,
  Drexel, Cleveland, Urich, Freeman, Calhoun, Deepwater, Montrose,
  Hume, Lake Annette, Coal, Amsterdam, Amoret and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3803 9423 3805 9425 3806 9461 3872 9461
      3868 9436 3847 9429 3847 9405 3856 9363
      3856 9351 3821 9352 3821 9405 3803 9406
      3805 9410 3804 9411 3806 9413 3804 9420
      3805 9421

$$

PP
1 follow-up statement
154 
WGUS53 KEAX 051104
FFWEAX
MOC013-037-083-051345-
/O.EXT.KEAX.FF.W.0045.000000T0000Z-190705T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
604 AM CDT Fri Jul 5 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Southern Cass County in west central Missouri...
  Henry County in west central Missouri...
  Bates County in west central Missouri...

* Until 845 AM CDT.

* At 603 AM CDT, trained weather spotters reported flash flooding 
  across the warned area. Four to six inches of rain have fallen. 
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Harrisonville, Clinton, Butler, Windsor, Adrian, Rich Hill, Archie,
  Drexel, Cleveland, Urich, Freeman, Calhoun, Deepwater, Montrose,
  Hume, Lake Annette, Coal, Amsterdam, Amoret and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3803 9423 3805 9425 3806 9461 3872 9461
      3868 9436 3847 9429 3847 9405 3856 9363
      3856 9351 3821 9352 3821 9405 3803 9406
      3805 9410 3804 9411 3806 9413 3804 9420
      3805 9421

$$

Kurtz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:12 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 5, 12:12 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1212 AM CDT Fri Jul 5 2019

.Short Term...(This Evening through Saturday Night)
Issued at 258 PM CDT THU JUL 4 2019

A well defined MCV has moved into western Missouri this
afternoon. Forcing on the eastern, leading edge of the MCV has
lead to scattered to widespread showers and storms across central
Missouri. Modest instability exist ahead of the MCV and as a
result will help this activity persist into the evening hours as
the whole system tracks eastward with time. For eastern Kansas and
western Missouri, there should be subsidence on the back side of
the MCV, helping to lead to a decrease in coverage of rain. The
rain cooled air has also led to more stable environment with
cooler temperatures in the 70s and lower 80s. It's still humid,
with dewpoints in the lower to middle 70s. For Fourth of July
celebrations in eastern Kansas and western Missouri, conditions
should be drying out. But ahead of the MCV, in central to
northeastern Missouri, the threat of showers and storms will
persist into the evening with man-made fireworks competing with
Mother Nature's fireworks. Overnight, the low level jet will
increase again and may lead to renewed convection in our
southeastern zones. Have placed highest PoPs for the overnight
time frame in this area. Friday's weather will be greatly
dependent on what happens overnight, so confidence isn't very
high. But have carried chance PoPs through the day with what looks
new convection along a weak boundary/ convergence area showing up
in the model surface projections.

.Long Term...(Sunday through Thursday)
Issued at 258 PM CDT THU JUL 4 2019

With a flattening upper level ridge across the northern Central
Plains and no strong surface troughing, there seems to be no
strong upper level forcing mechanisms throughout this weekend.
However, with summertime surface heating and relative weak cap
across the region, rain and possible scattered thunderstorms
cannot be ruled out of the forecast. Models seem to have different
interpretations of the precipitation chances this weekend
however, timing tends to be focused on the morning to afternoon
with the daytime surface heating effects.

Early next week, a weak ridging pattern occurs to the north of the
area decreasing the chances for potential rain and scattered
thunderstorms. However, some models favored potential isentropic
lift in western Missouri/Kansas City area which could create some
isolated showers. Further down the week, the upper level ridge
weakens some. This can create higher potentials for showers and
a few thunderstorms. This will be interesting to monitor over the
next several days on how strong this ridge comes throughout next
week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1212 AM CDT FRI JUL 5 2019

State line terminals in the Kansas City area will continue to deal
with showers and thunderstorms through the mid morning hours.
There should be a break in any storm activity through the day, but
there might be another round of storms in the afternoon.
Otherwise, expect winds to remain generally light, but from the
south, backing to the southeast Friday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...CDB
Long Term...CDB/GREEN
Aviation...Cutter
Hazardous weather outlook, Jul 4, 4:57 AM CDT, 19 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Thu Jul 4 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected today, with chances decreasing as we
get into the evening hours. No severe weather is expected, but
localized strong wind gusts and small hail are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Scattered storm chances continue Friday through the weekend. Strong
to severe storms are possible Friday, with the main concerns being damaging
winds up to 50-60 mph and hail up to quarter-sized.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 4, 10:05 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      4 S PLEASANT HILL       38.73N 94.27W
07/04/2019                   CASS               MO   LAW ENFORCEMENT

            P HIGHWAY IS CLOSED DUE TO FLOODING.

&&
Local storm report, Jul 4, 10:06 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       OAK GROVE               39.00N 94.13W
07/04/2019  M5.65 INCH       JACKSON            MO   EMERGENCY MNGR

            RAINFALL TOTAL FOR THE DAY.

&&

PP
Local storm report, Jul 4, 11:33 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      3 E LEE'S SUMMIT        38.91N 94.32W
07/04/2019                   JACKSON            MO   NWS EMPLOYEE

            6 TO 8 INCHES OF WATER ACROSS ROAD IN
            LOCATION THAT IS NOT KNOWN TO HAVE FLOODED
            IN 10 YRS. NEIGHBORHOOD POOL REPORTED TO
            HAVE FLOODED SOUTH OF LANGSFORD RD ON
            WINDSBORO DR.

&&

PP
Local storm report, Jul 4, 11:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      3 E LEE'S SUMMIT        38.91N 94.33W
07/04/2019                   JACKSON            MO   NWS EMPLOYEE

            CAR STUCK IN FLOOD WATERS. POLICE AND TOW
            TRUCK ON SCENE.

&&

PP
Local storm report, Jul 5, 12:03 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     FLASH FLOOD      3 NE GRANDVIEW          38.92N 94.51W
07/05/2019                   JACKSON            MO   EMERGENCY MNGR

            SEVERAL STALLED CARS NEAR THIS LOCATION DUE
            TO FLOODED ROADWAYS.

&&

PP
Local storm report, Jul 5, 12:38 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 AM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      1 ENE PLEASANT HILL     38.79N 94.25W
07/05/2019                   CASS               MO   PUBLIC

            ROAD BARRICADES UP FOR FLOODING ALONG
            COUNTRY CLUB DR JUST WEST OF THE SOCCER
            COMPLEX. REPORT VIA SOCIAL MEDIA.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:01 PM CDTFlash Flood WarningEAXCass, Jackson, Johnson, Lafayette11 hr
Jul 4, 10:15 PM CDTFlash Flood WarningEAXCass, Henry, Johnson, Lafayette10 hr
Jul 5, 12:11 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 5, 12:18 AM CDTRiver Flood WarningEAXJohnson, Pettis61 hr
Jul 5, 12:21 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Jul 5, 2:11 AM CDTRiver Flood WarningEAXBates, Cass, Henry45 hr
Jul 5, 8:05 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette24 hr
Jul 5, 9:06 AM CDTFlash Flood WarningEAXCass, Johnson3 hr
Jul 5, 2:52 PM CDTRiver Flood WarningEAXBates64 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.